New Mexico, 2022Strong Wind in New Mexico, July 19, 2022
July 19, 2022 · NWS ABQ · 1 event in 1 county or zone
After an active start to the monsoon season, the middle of July brought a lull in the action as the high pressure system built over New Mexico, resulting in hot and dry conditions. A backdoor cold front that moved through eastern New Mexico late on July 18, 2022 helped to replenish some moisture, but large dewpoint depressions still existed on July 19th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
After an active start to the monsoon season, the middle of July brought a lull in the action as the high pressure system built over New Mexico, resulting in hot and dry conditions. A backdoor cold front that moved through eastern New Mexico late on July 18, 2022 helped to replenish some moisture, but large dewpoint depressions still existed on July 19th. Isolated to widely scattered thunderstorms still developed on the afternoon thanks to the backdoor cold front, but with a lot of dry air still in place, gusty and erratic winds were more common than wetting precipitation. One of these thunderstorms along Interstate 40 near Santa Rosa likely produced a microburst which overturned a semi-truck.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 19, 12:50 PM MST, 15 minutes earlier.
Area forecast discussion, Jul 19, 12:50 PM MST, 15 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
150 PM MDT Tue Jul 19 2022
.SYNOPSIS...
Near record to record heat remains over northern and central NM today
with Heat Advisories out for much of the eastern plains, portions of
the Rio Grande Valley, and the Northwest Plateau through this
evening. Another round of Heat Advisories may be needed for
Wednesday, although high temperatures are not forecast to be quite as
hot as today. Temperatures trend cooler through the rest of the week
as chances for afternoon storms creeps up each day. The best chance
for storms will favor the Sangre de Cristo Mountains each day with a
chance for a few storms to become strong or severe each day through
Thursday. This will also increase the risk for localized flash
flooding, especially over recent burn scars.
&&
.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT)...
A slight uptick in storm coverage has been observed today as the H5
high center drifts west toward AZ. PWATs trended up slightly this
morning however a very dry mid and upper level airmass continues to
hamper the more robust convection. A weak frontal boundary moving
southwest across eastern NM will allow storms to linger later into
tonight over the plains. Min temps will be warm again with much of
the RGV and eastern plains still in the low 80s at midnight.
Wednesday is expected to be a more active day areawide as the upper
high continues its westward drift and more favorable instability and
shear profiles develop over NM. The weak frontal boundary will also
serve to focus convective initiation along the central mt chain by
11 am to noon. This activity will move south and southeast into the
nearby highlands and plains with a few severe storms possible across
the northeast. Any storms that form over the HPCC burn scar will
create an elevated threat for burn scar flash flooding and a Flood
Watch may be required. The complex of storms that progresses out
into eastern NM will send a large-scale outflow boundary south and
west thru the RGV toward the Cont Dvd Wednesday evening. Storms are
likely to continue Wednesday night on outflow boundary interactions
with locally heavy rainfall in the evening. Max temps Wednesday will
trend cooler across eastern NM however readings will still be close
to 100 across much of the east central and southeast plains, the RGV
and parts of western NM.
LONG TERM...(THURSDAY THROUGH TUESDAY)...
Thursday begins the long term period with the 597dm 5H upper high
still over AZ. This will favor a northwesterly flow regime for storms
forming over the Sangre de Cristo Mountains during the early
afternoon, and moving southeast over the adjacent highlands and
eastern plains late in the day. Southerly surface flow over the
eastern plains will bring good inflow for these storms to persist
longer over the eastern plains and late into Thursday evening. Early
indications from the NAM12 showing 1000-1500 J/kg of SBCAPE and weak
to modest 20kt bulk shear for a few storms to tap into to become
strong or severe. Outflow from these storms could also potentially
bring an east canyon wind to Santa Fe and Albuquerque during the
evening hours.
Friday will see the upper high begin trekking back east, but with its
centroid still over northeastern AZ. This will cause slower and more
erratic storm motions for Friday’s crop of convection. This will be
most true for storms over the west-central and northwestern
mountains. Storms firing off over the Sangre de Cristo Mountains and
Sacramento Mountains will have quicker storm motions toward the
southeast and southwest respectively. By The weekend, the centroid of
the upper high weakens and crosses eastward across the state. Storm
motions will be the slowest and most erratic in nature Saturday,
becoming more defined south-to-north over western NM by Sunday. With
the main upper high coalescing itself over AR, a better tap of
monsoonal moisture will find its way into the desert southwest. But
it will focus itself mainly over AZ, and far western NM. This will
keep low to nil chances for afternoon storms over the eastern plains
of NM.
Guyer/24
&&
.FIRE WEATHER...
Strong upper level high pressure over central NM will drift west
toward AZ thru late this week. Storm coverage will increase along
the central mountain chain into eastern NM thru Friday as slightly
better moisture and instability works into the region. Storm motion
will be slow and erratic toward the south and southeast then south
to southwest as high pressure shifts west of the state. The threat
for burn scar flash flooding will increase each day with rain rates
of 1 to 2"/hr in some areas. High pressure is expected to shift east
again by the weekend and force the greater storm coverage back into
northern and western NM. Near-record heat currently will gradually
trend closer to normal thru the weekend.
Guyer
&&
.AVIATION...
18Z TAF CYCLE
Very hot temperatures will continue as strong upper level high
pressure with a relatively dry airmass drifts westward across NM.
Storm coverage will be limited today with perhaps a slight uptick
across the eastern plains from 23Z to 08Z. Storm motion will be slow
and erratic in a clockwise fashion around high pressure. A weak back
door front entering eastern NM tonight will replenish moisture to
the central mt chain for Wednesday with more active weather aft 18Z.
Guyer
&&
.PRELIMINARY POINT TEMPS/POPS...
Farmington...................... 67 100 67 99 / 5 10 5 0
Dulce........................... 56 94 54 93 / 10 30 20 30
Cuba............................ 62 96 60 91 / 5 20 30 20
Gallup.......................... 62 97 60 96 / 10 20 20 10
El Morro........................ 60 90 59 91 / 20 20 30 20
Grants.......................... 60 94 58 94 / 10 20 30 20
Quemado......................... 61 92 60 93 / 30 30 30 30
Magdalena....................... 67 93 64 91 / 20 30 40 30
Datil........................... 61 90 59 90 / 20 40 40 40
Reserve......................... 61 96 60 97 / 30 50 30 50
Glenwood........................ 69 99 67 99 / 30 50 30 50
Chama........................... 54 86 52 86 / 20 50 40 40
Los Alamos...................... 66 90 64 88 / 10 40 40 50
Pecos........................... 64 88 61 88 / 10 60 40 60
Cerro/Questa.................... 51 86 50 85 / 20 80 50 70
Red River....................... 48 79 47 78 / 50 80 50 70
Angel Fire...................... 46 81 44 79 / 40 80 50 70
Taos............................ 56 91 54 88 / 30 60 40 60
Mora............................ 57 84 55 84 / 20 70 50 70
Espanola........................ 64 98 63 95 / 5 40 40 40
Santa Fe........................ 66 91 63 89 / 10 50 40 50
Santa Fe Airport................ 63 94 62 92 / 10 40 40 40
Albuquerque Foothills........... 74 98 69 95 / 10 30 30 30
Albuquerque Heights............. 72 100 70 97 / 10 20 30 20
Albuquerque Valley.............. 71 102 68 99 / 10 20 30 20
Albuquerque West Mesa........... 72 101 70 97 / 5 20 30 20
Belen........................... 70 102 67 99 / 10 20 30 20
Bernalillo...................... 70 103 67 99 / 10 20 30 20
Bosque Farms.................... 66 100 64 99 / 10 20 30 20
Corrales........................ 71 103 68 98 / 5 20 30 20
Los Lunas....................... 67 101 65 99 / 10 20 30 20
Placitas........................ 69 99 66 94 / 10 30 30 30
Rio Rancho...................... 72 101 69 97 / 5 20 30 20
Socorro......................... 71 103 68 100 / 10 20 30 20
Sandia Park/Cedar Crest......... 67 91 63 88 / 10 30 30 40
Tijeras......................... 67 95 65 92 / 10 30 30 40
Edgewood........................ 64 93 61 91 / 10 30 30 40
Moriarty/Estancia............... 59 94 57 92 / 10 30 30 30
Clines Corners.................. 63 90 59 88 / 10 40 30 40
Mountainair..................... 64 94 61 90 / 10 30 30 40
Gran Quivira.................... 64 95 61 91 / 10 30 40 40
Carrizozo....................... 69 99 66 94 / 10 40 30 40
Ruidoso......................... 63 90 59 84 / 20 50 30 50
Capulin......................... 60 85 58 86 / 40 70 50 50
Raton........................... 60 89 57 91 / 40 70 40 60
Springer........................ 61 91 59 90 / 30 70 40 60
Las Vegas....................... 60 87 57 87 / 20 60 40 60
Clayton......................... 70 93 65 93 / 30 40 30 20
Roy............................. 65 90 62 89 / 30 50 40 50
Conchas......................... 71 98 68 98 / 20 30 40 30
Santa Rosa...................... 70 96 66 97 / 20 30 30 30
Tucumcari....................... 74 100 70 99 / 20 20 30 20
Clovis.......................... 71 99 69 97 / 30 30 30 20
Portales........................ 72 101 70 98 / 20 30 30 20
Fort Sumner..................... 73 102 71 100 / 20 20 30 20
Roswell......................... 75 104 74 103 / 10 30 20 10
Picacho......................... 69 97 66 95 / 30 40 20 30
Elk............................. 66 93 63 91 / 20 40 20 40
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM MDT this evening for the following zones...
NMZ201-217-219-230>238.
&&
In the hours before
Special weather statement, Jul 19, 12:37 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
137 PM MDT Tue Jul 19 2022
NMZ206-207-192000-
West Central Highlands-West Central Mountains-
137 PM MDT Tue Jul 19 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTH CENTRAL CIBOLA
COUNTY THROUGH 200 PM MDT...
At 136 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles west of Acoma Pueblo, or 18 miles south of Grants, moving
southeast at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of south central
Cibola County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.
&&
LAT...LON 3486 10800 3499 10784 3485 10760 3467 10784
TIME...MOT...LOC 1936Z 317DEG 8KT 3488 10786
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
12Strong Wind, Guadalupe
- When
- July 19, 1:05 PM MST to 1:07 PM MST
- Where
- Guadalupe County
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 34.863, -104.791 (the zone’s center; the record gives no point)
A trained spotter traveling on Interstate 40 near mile marker 286 near Santa Rosa reported that strong winds overturned a semi-truck. This was likely due to a microburst, and the nearby Santa Rosa AWOS was only reporting winds of 17 mph at the time of the accident. There was no information on injuries. Damages are estimated for the semi-truck.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, July 19 to 23, 202281 deaths · 35 events
- Excessive Heat in Oklahoma, July 19 to 21, 202229 injured · 25 events
- Lightning Strikes in Florida, July 19, 20221 death · 1 injured · 2 events
- Rip Current in New York, July 19, 20221 death · 1 event
- Hail and Damaging Winds in Georgia, July 19 to 21, 20221 injured · $124,000 · 1 in hail · 26 events
- Damaging Winds in Arizona, July 19, 2022$500,000 · 70 kt wind · 3 events
- Drought in Oklahoma, July 19 to 31, 202225 events
- Excessive Heat in Texas, July 19 to 20, 202221 events
- Damaging Winds in New York, July 19, 2022$19,000 · 55 kt wind · 4 events
- Excessive Heat in Louisiana, July 19 to 20, 202217 events
- Drought in Texas, July 19 to 31, 202214 events
- Heat in Texas, July 19 to 21, 202213 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1030022.